Blog Status

Nesaranews is proud to announce this new blog for natural homeopathic healing alternatives!
Welcome new publishers! Lets make this place a really great
source for helping others get away from Big Pharma Poisons!

Thursday, May 7, 2015

Common antibiotic linked to serious, potentially-deadly side effects

Common antibiotic linked to serious, potentially-deadly side effects


Updated: 04/29/2015 6:50 PM | Created: 04/28/2015 9:56 PM
By: Chris Ramirez, KOB Eyewitness News 4
One of the most commonly-prescribed drugs in America is causing severe and painful reactions to hundreds of thousands of people taking it, according to research done by the U.S. Food and Drug Administration (FDA) and medical doctors around the country.
The line of antibiotics is called fluoroquinolones.  They are more commonly referred to by their product names or sponsors, which are:
  • Noroxin® (norfloxacin)—Merck and Co.
  • Cirpo® Cipro XR® (ciprofloxacin)—Bayer HealthCare
  • Levaquin® (levofloxacin)—Janssen Pharmaceuticals
  • Avelox® (moxifloxican)—Bayer HealthCare
  • Factive® (gemifloxican)—Cornerstone Therapeutics
  • Ofloxacin—generic
Albuquerque resident Joanne Corwin used Cipro® four years ago for an uncomplicated urinary tract infection.  By the 12th pill, Joanne told KOB 4 her body was rejecting it in the most painful and agonizing way.
“It was terrifying and heartbreaking,” Joanne said.  “The pain was indescribable.”
Fluoroquinolones are like the bazookas in the arsenal of antibiotics.  They are very strong and often doctors will prescribe them to treat minor infections.  But it’s like using a cannon to kill a fly.
The potency of the pill sent Joanne’s body into what amounted to be years’ worth of pain.  This is a list of just a few of the side effects Joanne says she experienced:
  • Hair loss
  • Constant ringing in her ears
  • Retinal damage, leaving black spots in her vision
  • Onset depression and anxiety
  • Inability to swallow
  • Intolerance to many foods
  • Kidney damage
  • Liver damage
  • Arrhythmia
  • Painful joints and tendons
  • Burning sensation on the skin
  • Skin rashes and sores
  • Muscle Atrophy
  • Sudden seizures
“At looking at the possible side effects, I think the only one I didn’t experience was agonal death struggle.  My goodness, that means you’re dying in agony,” Joanne said.
Fluoroquinolones come with a long list of warnings, usually in small print accompanying the prescription.
Charles Bennett, M.D. is a leading researcher on fluoroquinolones.  He spoke with KOB 4 from his office at the University of South Carolina.
“You’re talking about hundreds of thousands of people with a side effect,” Dr. Bennett said.
Dr. Bennett’s work in 2004 led the FDA to add a black box warning to fluoroquinolones.  A black box warning is the highest level of a warning the FDA can add to a drug to encourage doctors and consumers to read the potential side effects.
Dr. Bennett is now petitioning the FDA to add another warning regarding possible mitochondrial toxicity.  In short, mitochondrial toxicity is a breakdown of your body’s cells.
In April, 2013, the FDA released its own research findings that showed a link of fluoroquinolone usage to mitochondrial toxicity.  The same report shows the toxicity could lead to neurodegenerative diseases such as Parkinson’s, Alzheimer’s and ALS.
“Would it be accurate to say that if you’re taking fluoroquinolones today, there could be a latent effect later in life…maybe 10, 15 years down the road?” asked 4 Investigates Reporter Chris Ramirez.
“That’s a very important question,” answered Dr. Bennett.  “We’ve seen a delayed onset of people who use the drug, then have toxicity that we would potentially associate with the drug.  But to verify these latent toxicities, it will take a tremendous amount of science.  But that is our working hypothesis.”
Joanne, who is a normally a private person, is stepping out of her comfort zone and taking on an advocacy role to encourage the FDA to add the mitochondrial toxicity warning to fluoroquinolones.  She also shared her story in the hopes it would encourage more dialogue between physicians and their patients about drug side effects.
She hopes patients have the courage to question their doctors about any kind of treatment they prescribe.  And Joanne hopes people know—no one knows your body like you do, not even your doctor.
  • WATCH: Part 2 of the series, which includes more information from Joanne and some response from viewers and social media users.
  • Part 3 of the series, in which a man talks about the terrible side effects of using Cipro®, which left him in a wheelchair.


No comments:

Post a Comment